Alert archive / Missouri / Tornado Warnings in 2013

Tornado Warning 28, NWS Paducah, KY

April 18, 2013Butler County, Carter County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 18, 2013, 11:21 AM CDT for Butler County, Carter County, Wayne County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2013, 11:21 AM CDT (16:21 UTC)
Expired
Apr 18, 2013, 11:45 AM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, MO, Carter County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 168 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:25 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WFUS53 KPAH 181621
TORPAH
MOC023-035-223-181645-
/O.NEW.KPAH.TO.W.0028.130418T1621Z-130418T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CDT THU APR 18 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
  EASTERN CARTER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1145 AM CDT

* AT 1117 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR HUNTER...AND MOVING EAST AT 45 MPH.

  HAZARD...DEVELOPING TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
           SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
           OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
           EXTENSIVE TREE DAMAGE IS LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  ELLSINORE AROUND 1130 AM CDT.
  BRUSH ARBOR AROUND 1135 AM CDT.
  WILLIAMSVILLE AROUND 1140 AM CDT.
  HENDRICKSON AROUND 1145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 3709 9049 3688 9043 3683 9092 3700 9097
TIME...MOT...LOC 1621Z 258DEG 39KT 3692 9085

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 18, 7:28 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 18, 7:28 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
728 AM CDT THU APR 18 2013

.UPDATE...
ISSUED AT 721 AM CDT THU APR 18 2013

UPDATE FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT THU APR 18 2013

A VERY STRONG COLD FRONT HAS NOW MOVED INTO SW MO. THIS FRONT
WILL PUSH EAST INTO THE MS RIVER VALLEY BY LATE THIS
AFTERNOON...THEN SURGE ACROSS THE REST OF THE FORECAST AREA EARLY
TONIGHT. WITH THIS FRONT WILL COME A BROAD SWATH OF SHOWERS AND
THUNDERSTORMS...WHICH IS ALREADY ONGOING OVER SW MO. THE THREAT
FOR SEVERE STORMS AND HEAVY RAINFALL APPEARS TO BE LIKELY WITH THE
PASSAGE OF THE FRONT. PROGGED LOW LVL WIND PROFILES AND
INSTABILITY VALUES SUGGEST ALMOST ANY TYPE OF SEVERE WEATHER WILL
BE POSSIBLE...WITH ANY EMPHASIS ON BOWING LINE SEGMENTS WITH
ASSOCIATED DAMAGING WIND GUSTS WITHIN A RATHER LARGE SQUALL LINE.
ISOLATED SUPER CELL STORMS MAY ALSO FORM OUT AHEAD OF THE MAIN
LINE. TORNADOES...A FEW STRONG ONES...CANNOT BE RULED
OUT...ESPECIALLY IF SUFFICIENT INSTABILITY DEVELOPS AHEAD OF THE
CONVECTIVE LINE TODAY. THIS WILL BE MOST LIKELY DEPEND OF THE
AMOUNT OF SUNSHINE RECEIVED...THOUGH PREDAWN TEMPERATURES ARE
ALREADY IN THE 70S.

IT STILL APPEARS THE HIGHEST SEVERE RISK WILL COME DURING THE DAY
IN LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER...AND THEN
FURTHER EAST EARLY TONIGHT. IT WILL ALSO BE QUITE GUSTY TODAY AND
THIS EVENING AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF AND JUST
BEHIND THE SFC FRONT. COULD SEE FREQUENT GUSTS FROM 30 TO 45 MPH.
THUS...WILL CONTINUE WIND ADVISORY ALREADY IN EFFECT ACROSS THE
REGION.

PRECIP SHOULD BE QUICK TO END FROM WEST TO EAST THURSDAY NIGHT AS
DRY SLOT PUSHES NEWD IN THE WAKE OF THE FRONT. THOUGH FRIDAY NOW
LOOKS RAINFREE...THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT
WILL LIKELY YIELD QUITE GUSTY WESTERLY WINDS THAT WILL USHER MUCH
COOLER AIR BACK INTO THE REGION. IN FACT...WILL NEED TO MONITOR
FOR A POSSIBLE FROST OR LIGHT FREEZE LATER FRIDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 347 AM CDT THU APR 18 2013

NOT MUCH CHANGE IN THE MEAN FLOW PATTERN IS EXPECTED THROUGH THE
LONG TERM. ANOTHER RATHER STRONG STORM SYSTEM WILL TRAVERSE THE MID
SECTION OF THE NATION ABOUT MID WEEK. STRONG SOUTHERLY LOW LEVEL
FLOW AHEAD OF THE SYSTEM WILL BE FOLLOWED BY ANOTHER COLD FRONT
TUESDAY NIGHT.

AS FAR AS THE DAILY DETAILS...THERE IS GOOD MODEL AGREEMENT THROUGH
ABOUT MONDAY. SURFACE HIGH PRESSURE WILL RETREAT EAST TO THE MID
ATLANTIC COAST ON SUNDAY AND SUNDAY NIGHT. THIS WILL RESULT IN A
GRADUAL WARM UP AS LOW LEVEL WINDS VEER FROM THE EAST SATURDAY NIGHT
TO THE SOUTHEAST ON SUNDAY...AND THEN SOUTH ON MONDAY. MOISTURE WILL
GRADUALLY INCREASE TO THE POINT WHERE A FEW SHOWERS OR STORMS CANNOT
BE RULED OUT ON MONDAY. WEAK IMPULSES IN WEST/SOUTHWEST FLOW
ALOFT...COUPLED WITH MODERATELY STRONG WARM ADVECTION...COULD
PRODUCE A FEW SHOWERS/STORMS.

TUESDAY AND TUESDAY NIGHT...A LOW PRESSURE SYSTEM WILL FOLLOW THE
STANDARD TRACK THAT HAS BECOME ESTABLISHED THIS MONTH...FROM THE
SOUTHERN PLAINS TO THE GREAT LAKES REGION. THERE ARE RATHER LARGE
MODEL DIFFERENCES IN THE TIMING AND SPEED OF THE SYSTEM AND ITS
TRAILING COLD FRONT. THE FORECAST WILL BE BASED MOSTLY ON THE 00Z
ECMWF...WHICH IS SLOWER THAN THE 00Z GFS OR ITS ENSEMBLE MEAN. BASED
ON THE ECMWF...HIGHEST POPS WILL BE TUESDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY ACCOMPANY THIS ROBUST SYSTEM. THOUGH WIND
FIELDS WILL BE QUITE STRONG...LIMITED LOW LEVEL MOISTURE /SFC DEW
POINTS IN THE 50S/ SUGGESTS THAT SEVERE POTENTIAL WILL NOT BE AS
HIGH AS TODAYS SYSTEM.

IN THE WAKE OF THE COLD FRONT...WEDNESDAY WILL BE NOTICEABLY COOLER
WITH LINGERING SHOWERS. THE MODELS ARE IN FAIR AGREEMENT THAT THE
UPPER TROUGH WILL SLOW DOWN AS IT AMPLIFIES OVER THE EASTERN HALF OF
THE COUNTRY. THIS IS THE BASIS FOR MAINTAINING MORE POST FRONTAL
CLOUDS AND SHOWERS THAN WITH THE PREVIOUS COUPLE OF SYSTEMS.

&&

.AVIATION...
ISSUED AT 1143 PM CDT WED APR 17 2013

VFR CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH APPROXIMATELY
THE FIRST HALF OF THE PERIOD. CHANCES FOR SHOWERS AND THUNDERSTORMS...
SOME POSSIBLY SEVERE...WILL INCREASE AND MIGRATE FROM WEST TO EAST
STARTING AROUND 19Z. SOUTHERLY WINDS AT 10-15 KTS EARLY WILL
INCREASE TO 15-20 KTS WITH GUSTS UP TO 35 KTS BY 15Z-18Z. WINDS
SHOULD SHIFT AROUND TO THE NORTHWEST AT 15-25 KTS STARTING AROUND
22Z IN THE WAKE OF A FRONTAL PASSAGE. CONDS SHOULD RETURN TO VFR
IN THE 00Z-06Z TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>094.

MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.

KY...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KYZ001>022.

&&

UPDATE...GM
SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...JP
Hazardous weather outlook, Apr 18, 9:31 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT THU APR 18 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
931 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CDT FOR MOST OF THE QUAD
STATE...EXCLUDING THE FAR EASTERN EDGE OF THE PENNYRILE. REFER TO
THE WATCH FOR DETAILED INFORMATION.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL
MIDNIGHT. REFER TO THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER THIS STORM SYSTEM PASSES...MUCH COOLER AIR WILL INFILTRATE
THE REGION FRIDAY AND FRIDAY NIGHT. THIS WILL LEAD TO THE
POTENTIAL FOR FROST FORMATION LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING AS LOW TEMPERATURES IN THE LOWER TO MIDDLE 30S ARE
FORECAST WITH CLEARING SKIES AND DIMINISHING WINDS.

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AND TUESDAY NIGHT...AND THERE
IS A SMALL POTENTIAL OF ORGANIZED SEVERE STORMS. DUE TO LIMITED
MOISTURE AND INSTABILITY...SEVERE WEATHER POTENTIAL WITH THIS
SYSTEM IS FORECAST TO BE LOWER THAN TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY AND COULD INCLUDE TONIGHT.

In the hours before

Special weather statement, Apr 18, 10:36 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1036 AM CDT THU APR 18 2013

MOZ100-107>109-181645-
WAYNE MO-CARTER-RIPLEY-BUTLER-
INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF
1036 AM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF THUNDERSTORMS PACKING 60 MPH WIND GUSTS OR BETTER WILL
BE HITTING CARTER AND RIPLEY COUNTIES IMMINENTLY...AND SHOULD
REACH THE POPLAR BLUFF AREA BY NOON.

REMEMBER THIS AREA IS UNDER A TORNADO WATCH...SO THESE STORMS
COULD PRODUCE A TORNADO AS WELL.

AT 1035 AM...RADAR SHOWS THE LINE EXTENDING FROM ALTON MISSOURI TO
OXFORD ARKANSAS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:05 PM CDTRiver Flood WarningPAHCape Girardeau, Perry, Scott38 days
Apr 17, 10:05 PM CDTRiver Flood WarningPAHScott32 days
Apr 18, 10:39 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley51 min
Apr 18, 11:36 AM CDTSevere Thunderstorm WarningPAHWayne24 min
Apr 18, 12:15 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry45 min
Apr 18, 1:10 PM CDTTornado WarningPAHPerry35 min
Apr 18, 2:04 PM CDTFlash Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Perry, Ripley and 1 more6 hr

Nearby

Tornado Warnings in Missouri, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.